Alert archive / Florida / Rip Current Statements in 2019
Rip Current Statement 38, NWS Melbourne, FL
NWS Melbourne, FL issued this rip current statement at Oct 13, 2019, 3:28 AM EDT for Volusia County, Florida. It took effect at Oct 13, 2019, 7:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 13, 2019, 3:28 AM EDT (07:28 UTC)
- In effect from
- Oct 13, 2019, 7:00 AM EDT
- Expired
- Oct 13, 2019, 7:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 7.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
811 WHUS42 KMLB 130728 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 328 AM EDT Sun Oct 13 2019 FLZ047-054-059-064-141-147-132300- /O.NEW.KMLB.RP.S.0038.191013T1100Z-191013T2300Z/ Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia- Northern Brevard- 328 AM EDT Sun Oct 13 2019 ...HIGH RIP CURRENT RISK IN EFFECT FROM 7 AM EDT THIS MORNING THROUGH THIS EVENING... The National Weather Service in Melbourne has issued a High Rip Current Risk, which is in effect from 7 AM EDT this morning through this evening. * TIMING...While life threatening rip currents will be present all day, the threat will be highest between 11 AM and 530 PM due to the tidal cycle. * IMPACTS...Incoming long period Northeast swells will produce strong rip currents in the surf zone, posing a threat to all levels of swimmers. Entering the surf is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards...beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Kelly
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this rip current statement went out at Oct 12, 9:10 PM EDT, 6 hours 18 minutes earlier.
Area forecast discussion, Oct 12, 9:10 PM EDT, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
910 PM EDT Sat Oct 12 2019
.DISCUSSION...
...High Risk of Life Threatening Rip Currents Expected on Sunday...
3.9UM IR shows significant dissipation of the closed cell "pancake"
SC field across the southern half CWA since sunset. Small area of
broken clouds just offshore from the Cape northward should stay
offshore, given winds are light W-NW above 3.5KFT per CCAFS 915MHz
profiler data. Expect skies to remain clear/mostly clear overnight.
Earlier update to remove High rip current risk for the overnight
hours should hold us over through the early morning package.
.AVIATION...
&&
.MARINE...Evening buoy and C-Man obs show winds around 10KT from
about Cape Canaveral northward, trending up to about 15KT toward
Jupiter Inlet. Trend continues to be toward gradually slackening
winds and subsiding swells. SCA is set to expire for the nearshore
Brevard leg at 10PM, and this looks fine. Otherwise, seas 4-6FT
within 20NM and around 7FT from 20-60NM offshore, with 6-7FT closer
to the coast south of SIPF1.
Given the continued downward trend in swells today, coupled with
high tides a little below 5FT MLLW, think we can allow the Coastal
Flood Statement to also drop off at 10 PM, as by then we well also
be 2hr past the mid evening high tide cycle.
&&
.PREV DISCUSSION... /issued 221 PM EDT Sat Oct 12 2019/
Sunday-Monday (Amended Previous Discussion)...Elongated surface high
pressure will remain just offshore of the eastern U.S. coast
maintaining our easterly flow. Any prospects for rain look very low
with substantial dry air and subsidence aloft, but a slight increase
in low-level moisture Sunday night into early Monday may generate
some shower activity over the Atlantic waters. The onshore flow
could push a few of these showers onshore across the Treasure Coast,
but most will stay dry. Temperatures will be near seasonal values,
with afternoon highs in the mid to upper 80s and overnight lows
ranging from the mid 60s to near 70 degrees.
Conditions at area beaches will continue to be dangerous due to
swells from subtropical storm Melissa causing a high rip current
risk and rough surf on Sunday and possibly continuing into Monday.
Tuesday-Saturday (Previous Discussion)...Rain chances are again too
low to include in the forecast on Tuesday, but moisture does begin
to slowly increase late in the day as winds veer ESE/SE ahead of a
low pressure system and associated cold front. Rain chances and
moisture will increase out ahead of the front on Wednesday, but
still see no reason to go any higher than 30% (with isolated thunder
mention) rain chances with the better dynamics staying well to our
north and with the front continuing to weaken as it pushes through
the area Wednesday night into early Thursday. Winds look to quickly
turn back onshore by late week, and an approaching mid-level
disturbance may give us another shot at rain by Friday or Saturday.
Due to timing and location difference among the GFS and ECMWF, the
forecast will only have a chance of showers mentioned.
Max temps will continue to be seasonally warm and in the mid to
upper 80s (no air mass change behind what is left of the front late
week). Wouldn't be surprised to see some spots along the coast hit
90 on Wednesday with the westerly wind in place. Overnight lows
upper 60s to low 70s inland and low to possibly mid 70s for the
coast.
&&
.MARINE...
Rest of Today-Tonight...East winds 10-15 knots this afternoon will
diminish to 5-10 knots this evening. Seas will remain high, 7-8 feet
offshore/Gulf stream and 4-6 feet nearshore.
Sunday-Wednesday (Previous Discussion)...Poor to hazardous
conditions expected to continue through most of the day Sunday
although seas will be subsiding. Improving conditions from Monday
into Tuesday with seas continuing to subside and onshore winds
remaining around 10 knots. Winds will veer southwesterly on
Wednesday ahead of an approaching cold front, remaining around 10
knots south of Cape Canaveral but increasing to around 15 knots to
the north.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 66 83 66 84 / 0 0 0 0
MCO 66 86 67 86 / 0 0 0 10
MLB 68 84 67 84 / 0 10 10 10
VRB 67 84 68 85 / 0 10 10 10
LEE 67 86 68 87 / 0 0 0 0
SFB 66 86 66 86 / 0 0 0 0
ORL 67 86 67 86 / 0 0 0 0
FPR 66 84 67 86 / 0 10 10 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 5 PM Sunday for Flagler Beach
to Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
60 nm-Volusia-Brevard County Line to Sebastian Inlet 20-60
nm.
&&
Rodriguez/Volkmer/BragawHazardous weather outlook, Oct 12, 10:15 PM EDT, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1015 PM EDT Sat Oct 12 2019 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-131100- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 1015 PM EDT Sat Oct 12 2019 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TONIGHT. .WIND AND SEA IMPACT... A Small Craft Advisory remains in effect for the central Florida Atlantic waters, except within 20 nautical miles of the coast of Volusia and Brevard Counties. Small craft should exercise caution there. Northeast to east winds of 10 to 15 knots will combine with moderate to large swells to produce seas up to around 7 feet through sunrise. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Expect moderate to large breaking waves and a High Risk of Rip Currents on Sunday. Swells will also produce poor to hazardous boating conditions, especially near inlets. Isolated thunderstorms will be possible on Wednesday afternoon as a cold front approaches the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. Cristaldi
Nearby
Rip Current Statements in Florida, 2019Every rip current statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.